Minnesota, 2014

Heavy Snow in Minnesota, March 21, 2014

March 21, 2014 · NWS DLH · 3 events in 3 counties and zones

Heavy snow fell across far northern Minnesota. Snow amounts ranged from 8 to 12 inches from north of a line from Leech lake to Orr and Ely.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy snow fell across far northern Minnesota. Snow amounts ranged from 8 to 12 inches from north of a line from Leech lake to Orr and Ely.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 21, 2:17 AM CST, 43 minutes earlier.

Area forecast discussion, Mar 21, 2:17 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
317 AM CDT FRI MAR 21 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 317 AM CDT FRI MAR 21 2014

FOCUS WILL BE ON THE HEADLINES. SFC LOW CENTER WAS LOCATED IN E
CENTRAL ND AT 07Z WITH COOLING CLOUD TOPS AHEAD OF THE LOW. THIS WAS
DUE TO STRONG VORT MAX PLOWING THROUGH ND. SFC TEMPS JUST AHEAD OF
THE LOW WERE WARMING INTO THE LOW TO MID 30S F. PCPN WAS JUST
REACHING THE WESTERN EDGE OF THE FA AND WAS PRIMARILY IN THE FORM OF
RAIN WITH SOME LIGHT SNOW N OF HIGHWAY 2. WITH THIS WARM AIR...HAVE
ADDED A MENTION OF RAIN OVER THE BRAINERD LAKES AREA FOR A FEW HOURS
EARLY THIS MORNING. MODELS HAVE BEEN CONSISTENTLY OVERDOING THE
AMOUNT OF QPF WITH THIS SYSTEM. THEIR PWATS HAVE BEEN AOA .50 INCHES
WHEN 00Z SOUNDINGS WITH THIS SYSTEM HAVE BEEN .30 TO .35 INCHES.
TAKING ALL OF THIS INTO CONSIDERATION...HAVE ROUGHLY STAYED THE
COURSE WITH QPF AND SNOW AMOUNTS AND THUS NO CHANGES TO HEADLINES.

TONIGHT...THE SFC LOW QUICKLY DEPARTS AND REACHES THE EASTERN GREAT
LAKES BY 06Z SATURDAY. A COLD FRONT WILL FOLLOW BEHIND THE LOW WITH
COLDER AND DRIER AIR WORKING ACROSS THE FA. WITH A NWLY FLOW OVER
LAKE SUPERIOR AND CAA...HAVE SOME POPS OVER NW WI FOR THE POTENTIAL
OF LES. HOWEVER...A MAJORITY OF THE SOUTH SHORE REMAINS ICE COVERED
WHICH WILL LIMIT SNOWFALL AMOUNTS. BEST OPPORTUNITY WILL BE FROM 06Z
TO 09Z SATURDAY WHEN THERE IS STILL ENOUGH LOW LEVEL MOISTURE TO
WRING SOMETHING OUT. AFTER 09Z...THE DRY AIR SHUTS DOWN AND LES
MECHANISMS...BUT LEFT SOME LOW POPS ANYWAY.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 317 AM CDT FRI MAR 21 2014

SATURDAY AND SUNDAY...HIGH PRESSURE IN SOUTH CENTRAL CANADA ON
SATURDAY WILL SHIFT INTO THE UPPER MIDWEST. THE NORTHLAND CAN EXPECT
COLD WEATHER...ABOUT 20 DEGREES BELOW NORMAL...DURING THIS
TIMEFRAME. SATURDAY LOOKS TO BE THE CLOUDIER DAY WITH SOME SNOW
FLURRIES DURING THE AFTERNOON. WHILE MOST OF THE NORTHLAND CAN
EXPECT LITTLE TO NO SNOWFALL...PARTS OF NW WISCONSIN COULD GET UP TO
A COUPLE INCHES OF LAKE EFFECT SNOW SATURDAY AND SATURDAY NIGHT DUE
TO THE COLD AND RELATIVELY HUMID NW FLOW OVER WESTERN LAKE
SUPERIOR...WHICH RECENT SATELLITE IMAGES INDICATE THAT THERE IS
PLENTY OF OPEN WATER TO RESULT IN LAKE EFFECT SNOW. SUNDAY SHOULD BE
SUNNIER AS THE CENTER OF HIGH PRESSURE SETTLES OVER THE REGION. MY
HIGH TEMPERATURES FOR SUNDAY ARE CLOSER TO MOS GUIDANCE. I DID NOT
WANT TO FORECAST HIGHS AS COLD AS THE GFS AND GEM ARE
INDICATING...WHICH ARE SEVERAL DEGREES COLDER THAN MY
FORECAST...BECAUSE THE SUNSHINE SHOULD WARM UP OUR PINE TREE FORESTS
FAIRLY WELL.

MONDAY AND TUESDAY...THE HIGH PRESSURE WILL BEGIN TO MOVE OUT OF THE
REGION...FOLLOWED BY A COLD FRONT THAT WILL MOVE THROUGH THE
NORTHLAND MONDAY NIGHT. TEMPERATURES WILL STILL BE ABOUT 15 DEGREES
COLDER THAN NORMAL. THERE COULD BE SOME SNOW FLURRIES...BUT NO
SIGNIFICANT ACCUMULATION IS LIKELY.

MID TO LATE NEXT WEEK...THE FOCUS IS ON THE POTENTIAL COLORADO LOW
PRESSURE SYSTEM THAT THE ECMWF AND GFS ARE INDICATING WILL DEVELOP
AND COULD BRING SIGNIFICANT SNOW AND PCPN TO THE NORTHLAND IN THE
THURSDAY AND FRIDAY TIMEFRAME. BOTH THE GFS AND ECMWF SUGGEST
WEDNESDAY WILL BE A WARMER DAY AS SOUTHERLY WINDS INCREASE AHEAD OF
AN APPROACHING COLD FRONT. THAT FRONT WOULD BE ASSOCIATED WITH A
STRONG COLORADO LOW FORMING IN THE EASTERN COLORADO AND WESTERN
KANSAS WEDNESDAY. THE FRONT COULD STALL NEAR OR JUST EAST OF THE
FORECAST AREA THURSDAY AS THE COLORADO LOW THEN BEGINS TO LIFT
TOWARDS THE GREAT LAKES. THE LATEST RUN OF THE GFS HAS THE LOW TAKE
A NE TRACK ACROSS SOUTHERN LAKE MICHIGAN...BUT THE ECMWF IS FARTHER
NORTH WITH A TRACK THROUGH CENTRAL LAKE MICHIGAN. THE ECMWF TRACK
SUGGESTS SIGNIFICANT SNOW FOR THE SOUTHERN AND EASTERN FORECAST
AREA...WHILE THE GFS TRACK SUGGESTS SIGNIFICANT SNOW FOR THE SE
FORECAST AREA. WE WILL NEED TO CLOSELY MONITOR THIS POTENTIAL STORM
IN THE DAYS TO COME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1214 AM CDT FRI MAR 21 2014

CEILINGS WILL LOWER THROUGH THE MORNING AS A CLIPPER SYSTEM MOVES
OUT OF NORTH DAKOTA AND INTO NW MINNESOTA. THE LOW WILL SPREAD SNOW
ACROSS THE FORECAST AREA FRIDAY...WITH GENERALLY 2 TO 6 INCHES OF
ACCUMULATION EXPECTED. THE SNOW...WITH IFR/LIFR CONDITIONS...WILL
ARRIVE AT KINL/KBRD/KHIB AROUND 10Z...MOVING INTO THE KDLH AREA
AROUND 12Z...THEN EAST OVER WISCONSIN AND THE KHYR TERMINAL IN THE
16-18Z WINDOW. THE SNOW AND LOW CLOUDS WILL BE WIDESPREAD THROUGH
THE DAY AS THE LOW QUICKLY TRACKS ACROSS CENTRAL MINNESOTA...AND
INTO WISCONSIN. WINDS WILL TURN OUT OF THE NORTHWEST AND BECOME
GUSTY TO 25-30 KT AS THE LOW EXITS TO THE EAST THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  33   8  16  -3 /  90  20  10  10
INL  33   4  14  -7 /  90  20  20  10
BRD  36   5  17  -2 /  90  10  10  10
HYR  36  13  21  -3 /  90  40  10  10
ASX  35  16  20   1 / 100  50  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ010-
     011-018-025-026-035.

     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR MNZ012-019>021-037.

WI...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR WIZ001-002.

LS...NONE.

&&

SHORT TERM...GSF
LONG TERM...GSF
AVIATION...GRANING
Hazardous weather outlook, Mar 20, 3:14 PM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
414 PM CDT THU MAR 20 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
414 PM CDT THU MAR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP AFTER MIDNIGHT TONIGHT FROM THE INTERNATIONAL
BORDER THROUGH THE BRAINERD LAKES AREA. THE AREA OF SNOW WILL
ADVANCE EASTWARD TOWARDS THE TWIN PORTS BY THE PRE DAWN HOURS.
SNOW AMOUNTS WILL RANGE FROM 1 TO 2 INCHES FROM INTERNATIONAL
FALLS THROUGH THE BRAINERD AREA BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

4 TO 6 INCHES OF SNOW IS EXPECTED OVER NORTH CENTRAL MINNESOTA ON
FRIDAY. A WINTER WEATHER ADVISORY IS IN EFFECT. CHECK THE LATEST
WINTER WEATHER MESSAGE FOR DETAILS. ANYWHERE FROM 1 TO 4 INCHES OF
SNOW IS POSSIBLE ELSEWHERE THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

KK

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Itasca

When
March 21, 3:00 AM CST to 6:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Koochiching

When
March 21, 3:00 AM CST to 6:00 PM CST
Where
Koochiching forecast zone
Reported by
Trained Spotter
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Heavy Snow, Northern St. Louis

When
March 21, 3:00 AM CST to 6:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507313, 507314, 507315.